The duration, intensity, and resolution of heroin withdrawal symptoms vary from person to person, and are usually dependent on factors such as age, length of use, and usage amount. We’ll explore what to expect during heroin detox, including how the drug affects the body, withdrawal symptoms, and how long they typically last.
In general, a heroin detox will last up to 7 days, but again this will vary based upon the individual. For someone older, who has used heroin for an extended period of time, the detox experience will likely last longer—and be more difficult—than those who are younger and have used for less time.
Heroin withdrawal symptoms usually begin within 6-12 hours after the last dose is taken. They will last anywhere from 1 to 3 days, with the peak at 72 hours following the previous dose, and slowly become less severe for the course of 5 to 7 days. Acute heroin withdrawal peaks around 36-72 hours, however long-term, protracted withdrawal symptoms, or PAWS, could last for months beyond the initial withdrawal.
Heroin Detox Timeline
Days 1 — 2 of heroin withdrawal will probably be the hardest to make it through. The most severe symptoms will show themselves during this period, generally beginning within 12 hours of the last dose taken. Muscle aches and pain are two of the most noticeable symptoms during this time, and in some people the pain will be severe. Other symptoms may include anxiety, diarrhea, loss of appetite, insomnia, and panic attacks.
During days 3 — 5 of detox, the worst of the symptoms typically has taken its course, although they may not have completely passed quite yet. Abdominal cramping, shivering, and vomiting are some of the common side effects during this period, and it is important to eat well to help boost the immune system.
Day 6 and beyond of detox is the beginning of the end. Once the person makes it here, they’ve gone through the most difficult part. They may still experience some anxiety, insomnia, nausea, or trouble eating, however.
In addition to this short-term timeline, protracted withdrawal symptoms can be present for months following the detox. Some symptoms of PAWS can include:
- dysphoria, or generally feeling down
Making the decision to go through heroin detox and become sober is important, so don’t hesitate to reach out for help during the process. It is sometimes recommended to go through withdrawal under the care of a medical professional, so it’s always a good idea to speak with a doctor beforehand. Never go through detox alone, at the least a family member or loved one should be present and available in case serious withdrawal symptoms occur.